MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA ENGINE CANISTER; NRY

PENUMBRA, INC. PENUMBRA ENGINE CANISTER; NRY
Model Number PAPS3-A
Medical Device Problem Code Pressure Problem (3012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/29/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the middle cerebral artery (mca) and right internal carotid artery (ica) using a penumbra engine (engine), penumbra engine canister (canister), penumbra system jet7 reperfusion catheter (jet7), and a non-penumbra balloon guiding catheter.During the procedure, the physician placed the jet7 in the mca, the balloon guiding catheter in the right ica, and the canister in the engine.The engine was then connected to the jet7 and powered on, but the physician noticed that one out of four indicator lights on the engine was illuminated, and the vacuum pressure was not increasing.The physician attempted to troubleshoot the engine by powering it off and powering it on, but the issue was not resolved; therefore, the engine and canister were not used for the remainder of the procedure.The procedure was completed using a penumbra system aspiration pump max 110 (pump max) and the same jet7 and balloon guiding catheter.It was reported that the after the procedure, the hospital staff troubleshooted the engine and canister again.The engine was found to be working and the canister not working.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the canister foam was compressed in the middle.Conclusions: evaluation of the returned canister confirmed insufficient vacuum during the initial functional test.The canister was functionally tested on a demonstration engine and was unable to achieve vacuum pressure within specification and only one vacuum indicator light illuminated.After the canister was removed from the demonstration engine, the foam on the canister was compressed in the middle.This occurs naturally when pressurizing the canister.If a complete seal is not achieved, it may contribute to insufficient vacuum.Further evaluation of the returned canister revealed while functionally testing the canister for second time, the canister was able to achieve vacuum within specification and all four vacuum lights illuminated.Therefore, the root cause of the reported complaint could not be determined.The supplier performs 100% visual and functional inspection prior to shipping to penumbra.Penumbra performs packaging and label inspection upon receipt prior to shipment to customer.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the cause of the complaint.H3 other text : placeholder.

Brand Name
PENUMBRA ENGINE CANISTER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9760305
Report Number3005168196-2020-00246
Device Sequence Number18958809
Product Code NRY
UDI-Device Identifier00814548010007
UDI-Public00814548010007
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K180008
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/03/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPAPS3-A
Device Catalogue NumberPAPS3
Device Lot NumberS11542
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/13/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/03/2020
Supplement Date Received by Manufacturer05/22/2020
Initial Report FDA Received Date02/27/2020
Supplement Report FDA Received Date06/03/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005